Article Text

PDF

Aspirin, Reye syndrome, Kawasaki disease, and allergies; a reconsideration of the links
  1. H P van Bever1,
  2. S C Quek1,
  3. T Lim2
  1. 1Department of Paediatrics, National University of Singapore
  2. 2Department of Paediatrics, National University Hospital, Singapore
  1. Correspondence to:
    Prof. H P van Bever
    Department of Paediatrics, National University Hospital, Singapore, 5 Lower Kent Ridge Road, Singapore 119074; paevbhpsnus.edu.sg

Statistics from Altmetric.com

Reye syndrome is very uncommon in Kawasaki disease patients despite the widespread use of aspirin. It is time to rethink the link between aspirin and Reye syndrome in the light of the rising prevalence of allergies for which the declining use of aspirin may be contributory.

The use of aspirin (ASA) has declined dramatically since the 1980s following reports linking its use to Reye syndrome. Since then, paracetamol has become the drug of choice for the treatment of fever or pain in children, and even in adults.1

Concurrently there has been an increase in the worldwide prevalence of the various allergic diseases, especially in industrialised countries.2–5 It may not be too bold a postulate that this increase in allergic diseases might be due (at least in part) to the decreased use of ASA. ASA, which has an anti-inflammatory action, suppresses subclinical or clinical inflammation. Paracetamol in contrast, has no such anti-inflammatory effects.

The current recommendations for the management of children with Kawasaki disease include treatment with high dose aspirin in the acute phase, and low dose aspirin during the period of thrombocytosis.6 For those with residual coronary problems, low dose aspirin is often given over an even longer term. In Japan alone, up to 200 000 children have received ASA for Kawasaki disease. Interestingly, only one case of Reye syndrome associated with Kawasaki disease has ever been reported, and only in the Japanese literature, giving an incidence of <0.005%.7

It is perhaps time to rethink whether there is any causal link between ASA and Reye syndrome. The relation between declining ASA use and increasing prevalence of allergies should also be more extensively evaluated. Paediatricians may want to consider ASA in place of paracetamol as their first choice antipyretic/analgesic in children, especially for those with a significant family and background history of atopy. If our prescribing habits change, we might yet see a decline in the prevalence of allergic diseases.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.